Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Shortness of breath, chest discomfort, fatigue, rising d dimer levels, nausea, back pain. X-ray, USG, EKG, blood test done. Reason?

User rating for this question
Very Good
Answered by

Practicing since : 1979
Answered : 846 Questions
I went to my PCP with shortness of breath, chest discomfort and fatigue. The chest xray showed a mildly elevated hemidiaphragm. My blood work and EKG were fine with the exception of my d dimer which was elevated at 475. I had a lower extremity US which was negative so she ordered another d dimer in 2 days. That test showed my d dimer at 750. Again, the EKG and chest x-ray and other blood work showed nothing so she had me wait 2 days and have another d-dimer today and it's now elevated to 1200. With the negative chest x-ray and the fact that my oxygen sats have stayed at 98% throughout, according to my doc, a blood clot seems unlikely. I'm still having the chest discomfort, shortness of breath and fatigue with a new addition of nausea and back pain. I'm set up for an chest/ab/pelvis CT w/contrast tomorrow and I'm a little nervous. I was wondering what could cause my d dimer to steadily rise other than a clot.
Posted Wed, 11 Jul 2012 in Blood Disorders
Answered by Dr. Shashi Dangwal 9 hours later
Hi ,

Thanks for writing in.
From your description of your symptoms and steadily rising d dimer levels, PE(Pulmonary Thromboembolism) appears to be a possibility. This is a condition where a clot in the legs travels to the lungs. But you have mentioned that USG of lower limbs and other tests are normal. There is some thing called false positive d dimer test seen in some other conditions like liver disease, high rheumatoid factor, inflammation, pregnancy, trauma, recent surgery etc. Importance of d dimer test is in convincingly ruling out thromboembolic phenomenon if the test is negative. A positive test could be because of other conditions beside throboembolic phenomenon as highlighted above.

The elevated dome of diaphragm could also be a part of PE or it could be because of some other lung or abdominal condition. Another possibility to be kept in mind is that you may be having microthromboembolic phenomenon where showers of microthrombi can enter the circulation and some may get lodged in the lungs. That`s why your symptoms are not very acute. But source of these thrombi needs to be identified. You need to consult a pulmonologist on priority and get a CT chest and abdomen, repeat USG of leg veins, repeat d dimer and other blood tests and if required, a CT pulmonary angiogram. Your pulmonologist will advice you accordingly and decide on starting you on anticoagulants after calculating the probability score.

Let me know if I can address any more concerns.

Above answer was peer-reviewed by
Follow-up: Shortness of breath, chest discomfort, fatigue, rising d dimer levels, nausea, back pain. X-ray, USG, EKG, blood test done. Reason? 12 hours later
Thanks so much for the answer. The CT of my chest/ab/pelvis today was normal. I notice tht my symptoms are moderate when I wake up - nausea, muscle pain, fatigue, shortness of breath etc, but a couple of hours later I feel almost normal. After lunch, though, they come back with a vengance with the pain in my back and arms at about 7 out of 10 on the pain scale. Since the CT (w/IV and oral contrast) was negative, does that absolutely rule out the thrombosis? Should I get a repeat d dimer in a couple of days? My other blood work was normal so I'm wondering if they'd have to be repeated. I'm starting to feel a little embarassed as all the tests keep showing no reason for my symptoms. Not sure where to turn next.
Answered by Dr. Shashi Dangwal 10 hours later
Hi ,
Thanks for writing back.
The gold standard for ruling out Pulmonary Thromboembolism is a pulmonary angiogram. However a CT Angiogram(CT with contrast) is also reliable and less risky. You may go in for a Contrast CT and a repeat d-dimer test. But as I had mentioned earlier, please keep the possibility of false positive d dimer and look for other causes-commonest of these being a viral illness or a collagen vascular disease or even side effects of simvastatin drug that you are taking.
Hope this helps.
Above answer was peer-reviewed by
Follow-up: Shortness of breath, chest discomfort, fatigue, rising d dimer levels, nausea, back pain. X-ray, USG, EKG, blood test done. Reason? 16 hours later
Hi Dr. Dangwal,
My d-dimer was positive today at 890 from 750 a couple of days ago. My PCP said that since the CT and other labs (CBC, CMP, BMP and ESR) were normal, the rising d-dimer isn't significant and there's nothing else to look at. Since they ruled out blood clots with the CT, should the rising d-dimer be of any concern? I do have a fair amount of stress in my life so if not for the rising d- dimer, I guess I could chalk this up to anxiety. I just didn't realize that stress alone could cause my symptoms to continue unabated for 2 weeks. I'm just wondering if I should request a referral to a pulmonologist or other type of specialist to rule out the other conditions that could cause the false positive or just assume it's stress and go forward. Sorry to be so long winded, but these symptoms are physically uncomfortable and the increasing d-dimer is a little stressful in itself. I've always been a pretty healthy person and rarely visit the doctor so having something go on this long is really disconcerting. I wanted to get another opinion before I try to just let go of my uneasiness.I realize this is my last follow-up question and I wanted to get your final thoughts.
Thanks again for all your great feed-back.

Answered by Dr. Shashi Dangwal 7 hours later
Hi ,
Thanks for writing back.
It`s good to hear that your d dimer is finally started to come down ( In your first question, you had mentioned that it had risen to 1200). In view of all your other tests being repeatedly negative, I’m inclined to think that your d dimer may be falsely positive. Regarding stress being the cause, it`s a definite no--no. Though your other symptoms can be because of stress but not raised d dimer. You may definitely request a referral to the pulmonologist and get all your doubts clarified. This will help you allay your anxiety.

With best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor